Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Computing the discriminants of Brauer’s centralizer algebras

Authors: Phil Hanlon and David Wales
Journal: Math. Comp. 54 (1990), 771-796
MSC: Primary 20G20; Secondary 20C30
MathSciNet review: 1010599
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper discusses a computational problem arising in the study of the structure theory of Brauer’s orthogonal and symplectic centralizer algebras. The problem is to compute the ranks of certain combinatorially defined matrices ${Z_{m,k}}(x)$ (these matrices are presented in $\S 2$). This computation is difficult because the sizes of the matrices ${Z_{m,k}}(x)$ are enormous even for small values of m and k. However, there is a great deal of symmetry amongst the entries of the matrices. In this paper we show how to design algorithms that take full advantage of this symmetry, using the representation theory of the symmetric groups. We also present data collected using these algorithms and a number of conjectures about the centralizer algebras.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 20G20, 20C30

Retrieve articles in all journals with MSC: 20G20, 20C30

Additional Information

Article copyright: © Copyright 1990 American Mathematical Society